Hail, Alfalfa
- When
- August 10, 1:10 PM CST
- Where
- Alfalfa County, 1 mi W of Burlington
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.900, -98.438
Winds of 60 mph were also estimated at this location.
Thunderstorms developed ahead of a cold front and near an outflow boundary that was left over from thunderstorms that occurred earlier in the day. Instability and wind shear were sufficient near these boundaries for the thunderstorms to become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed ahead of a cold front and near an outflow boundary that was left over from thunderstorms that occurred earlier in the day. Instability and wind shear were sufficient near these boundaries for the thunderstorms to become severe. The thunderstorms developed into several small complexes, with strong winds and heavy rains the main threats. Some damage was reported with the high winds, especially in the Payne and Harper counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 10, 7:52 AM CST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 852 AM CDT MON AUG 10 2009 .DISCUSSION... UPDATED FORECAST TO INCREASE POPS ACROSS NORTHERN HALF OF OKLAHOMA. SCATTERED SHOWERS AND STORMS EXPECTED TO CONTINUE DEVELOPING IN ZONE OF ELEVATED MOISTURE AND WAA. AS LOW-LEVEL JET WEAKENS LATE THIS MORNING...COVERAGE EXPECTED TO DECREASE BUT MAY NOT GO AWAY COMPLETELY. RENEWED DEVELOPMENT ACROSS NORTHWEST INTO CENTRAL OKLAHOMA POSSIBLE LATER THIS AFTERNOON. SOME OF THE STORMS THIS AFTERNOON COULD BE SEVERE GIVEN FORECAST SOUNDINGS AND WRF TRENDS. GFS DOES NOT APPEAR TO HAVE A VERY GOOD HANDLE ON NEXT 24 TO 36 HOURS...BUT WE WILL SEE WHAT THE 12Z RUN SHOWS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 97 74 97 70 / 20 30 30 20 HOBART OK 100 75 100 71 / 20 20 30 30 WICHITA FALLS TX 101 78 102 74 / 10 10 30 30 GAGE OK 97 68 93 65 / 30 40 20 20 PONCA CITY OK 96 72 92 67 / 40 60 20 10 DURANT OK 96 75 96 72 / 10 20 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/30
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 10 2009
OKZ004>048-050>052-TXZ083>090-111200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON AUG 10 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MOST OF NORTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NORTH OF A LINE EXTENDING FROM
ARNETT TO CUSHING.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS.
IMPACTS...
HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 65 MPH WILL BE LIKELY
WITH THE STRONGEST STORMS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE READY FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND TONIGHT.
DISCUSSION...
SCATTERED THUNDERSTORMS OVER FAR NORTH-CENTRAL OKLAHOMA WILL
CONTINUE TO SLOWLY MOVE OUT OF OKLAHOMA AND INTO SOUTHERN KANSAS
EARLY THIS AFTERNOON. HOWEVER...THIS ACTIVITY WILL PRODUCE AN
OUTFLOW BOUNDARY THAT WILL SINK SLOWLY TO THE SOUTH AND STALL ACROSS
THE SLIGHT RISK AREA. ADDITIONAL STORMS...SOME SEVERE...MAY DEVELOP
NEAR AND JUST NORTH OF THIS OUTFLOW BOUNDARY LATE AFTERNOON AND THIS
EVENING. INSTABILITY AND SHEAR WILL BE SUFFICIENT TO SUPPORT SEVERE
THUNDERSTORMS...WITH THE PRIMARY IMPACTS BEING DAMAGING HAIL AND
WIND GUSTS. BY LATE EVENING AND OVERNIGHT...THUNDERSTORM ACTIVITY
WILL LIKELY BUILD FARTHER SOUTH INTO CENTRAL OKLAHOMA...BUT
DECREASED INSTABILITY WILL LIMIT THE SEVERE POTENTIAL.
ANOTHER ROUND OF THUNDERSTORMS IS STILL EXPECTED TO FORM OVER
EASTERN COLORADO AND KANSAS OVERNIGHT. ELEVATED INSTABILITY
AND STRONGER DEEP LAYER SHEAR WILL SUPPORT A FEW SEVERE STORMS IF
THIS ACTIVITY CAN MOVE INTO FAR NORTHERN OKLAHOMA LATE TONIGHT. THE
PRIMARY IMPACT IS EXPECTED TO BE DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY INTO WEDNESDAY
MORNING...AS THE COLD FRONT MOVES SOUTH INTO WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
933 AM CDT MON AUG 10 2009
OKZ007-101445-
GRANT OK-
933 AM CDT MON AUG 10 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF LAMONT AT 933 AM
CDT...MOVING NORTHEAST AT 15 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
LAT...LON 3681 9760 3663 9748 3659 9768 3660 9770
3671 9778
30SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1014 AM CDT MON AUG 10 2009
OKZ007-008-101545-
KAY OK-GRANT OK-
1014 AM CDT MON AUG 10 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM TONKAWA... TO NEAR
LAMONT... TO POND CREEK AT 1013 AM CDT...MOVING NORTHEAST AT 15 MPH.
VERY HEAVY RAINFALL WILL OCCUR WITH THIS LINE OF STORMS... WHICH MAY
RESULT IN SOME MINOR FLOODING ALONG ROADWAYS. SMALL HAIL AND WINDS
AROUND 50 MPH ARE POSSIBLE... ALONG WITH FREQUENT LIGHTNING.
PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
LAT...LON 3660 9728 3660 9763 3659 9808 3681 9776
3679 9734 3678 9702
30The Vance AFB radar (KVNX), 33 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
13 thunderstorm wind, 2 hail. Local standard time, as filed.
Winds of 60 mph were also estimated at this location.
Nickel-size hail was also reported at this location.
The observer also measured 1.24 inches of rainfall with the thunderstorm.
A billboard and power pole were blown to the ground. Monetary damages were estimated.
Several 10-15 inch diameter tree limbs were downed, some of them falling on top of power lines. At least 6,200 people were without power for around an hour. Monetary damages were estimated.
Shingles were blown of the roof of the Coop observer's house. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192074, 192090, 192075, 192076, 192077, 192078, 192080, 192081, 192082, 192083, 192084, 192085, 192086, 192087, 192088.